Clozapine-induced myocarditis: electronic health register analysis of incidence, timing, clinical markers and diagnostic accuracy

@article{Segev2021ClozapineinducedME,
  title={Clozapine-induced myocarditis: electronic health register analysis of incidence, timing, clinical markers and diagnostic accuracy},
  author={Aviv Segev and Ehtesham Iqbal and Theresa McDonagh and Cecilia Casetta and Ebenezer Oloyede and Susan Piper and Carla M. Plymen and James Hunter MacCabe},
  journal={The British Journal of Psychiatry},
  year={2021},
  volume={219},
  pages={644 - 651}
}
Background Clozapine is associated with increased risk of myocarditis. However, many common side-effects of clozapine overlap with the clinical manifestations of myocarditis. As a result, there is uncertainty about which signs, symptoms and investigations are important in distinguishing myocarditis from benign adverse effects of clozapine. Clarity on this issue is important, since missing a diagnosis of myocarditis or discontinuing clozapine unnecessarily may both have devastating consequences… 

Risk factors for clozapine‐induced myocarditis and cardiomyopathy: A systematic review and meta‐analysis

A systematic review and meta‐analysis to identify potential risk factors for clozapine‐induced myocarditis and cardiomyopathy and to aid treatment decision‐making for clinicians, patients and their carers.

Safer use of clozapine

  • D. Taylor
  • Psychology, Medicine
    Acta psychiatrica Scandinavica
  • 2022
This is, perhaps, the most comprehensive review of clozapinerelated side effects ever published, and an erudite synthesis of a huge volume of data containing many evidencedbased observations and recommendations.

Rational and Translational Implications of D-Amino Acids for Treatment-Resistant Schizophrenia: From Neurobiology to the Clinics

This systematic review addresses with a direct and reverse translational perspective the efficacy of D-amino acids, including D-serine, D-aspartate, and D-alanine, in poor responders of schizophrenia, together with other emerging molecules.

Natural language processing in clinical neuroscience and psychiatry: A review

It is suggested that NLP could be aneffective tool to help clinicians gain insights from medical reports, clinical research forms, and more, making NLP an effective tool to improve the quality of healthcare services.

References

SHOWING 1-10 OF 26 REFERENCES

Incidence and risk factors for clozapine-induced myocarditis and cardiomyopathy at a regional mental health service in Australia

A high incidence of clozapine-induced myocarditis as well as cardiomyopathy is illustrated, reinforcing the need for a standardised, mandatory monitoring scheme and concomitant SSRI use as one such potential predictor merits further study.

Diagnostic characteristics of clozapine-induced myocarditis identified by an analysis of 38 cases and 47 controls.

Eosinophil counts should not be relied on for diagnosis of clozapine-relatedMyocarditis, but elevated CRP may be an early indicator of developing myocarditis.

Systematic review and meta-analysis of rates of clozapine-associated myocarditis and cardiomyopathy

The risks of myocarditis and cardiomyopathy are low and should not present a barrier to people with treatment refractory schizophrenia being offered a monitored trial of clozapine, and treatment of comorbid metabolic syndrome and diabetes may reduce the risk of carduomyopathy.

Adverse Cardiac Effects Associated With Clozapine

The low risk of a serious adverse cardiac event should be outweighed by a reduction in suicide risk for most patients taking clozapine, and recommendations for assessing and monitoring cardiac status in patients prior to and after initiation of treatment with clozAPine are provided.

A New Monitoring Protocol for Clozapine-Induced Myocarditis Based on an Analysis of 75 Cases and 94 Controls

This protocol recommends active monitoring for 4 weeks, relying predominantly on troponin and C-reactive protein results, and encourages continuation of clozapine in the presence of mild illness, but defines a threshold for cessation.

Myocarditis

Clozapine-induced hypersensitivity myocarditis presenting as sudden cardiac death

A 4-week monitoring protocol, including laboratory assessment of troponin and C-reactive protein, may assist in the early diagnosis of this potentially fatal condition of hypersensitivity myocarditis.